Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 50, NWS Twin Cities, MN

June 17, 20244 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 7:19 AM CDT for 4 counties in Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2024, 7:19 AM CDT (12:19 UTC)
Expired
Jun 17, 2024, 8:15 AM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:09 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS53 KMPX 171219
SVRMPX
WIC017-033-035-091-171315-
/O.NEW.KMPX.SV.W.0050.240617T1219Z-240617T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
719 AM CDT Mon Jun 17 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pepin County in west central Wisconsin...
  Southern Dunn County in west central Wisconsin...
  Southwestern Chippewa County in west central Wisconsin...
  Eau Claire County in west central Wisconsin...

* Until 815 AM CDT.

* At 718 AM CDT, severe thunderstorms were located along a line
  extending from near Modena to near Plum City, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Durand and Eau Galle around 725 AM CDT.
  Menomonie around 735 AM CDT.
  Eau Claire and Elk Mound around 750 AM CDT.
  Altoona and Colfax around 755 AM CDT.
  Lake Hallie and Fall Creek around 800 AM CDT.
  Chippewa Falls around 805 AM CDT.

Other locations impacted by these severe thunderstorms include Cedar
Falls, Caryville, Tainter Lake, Allen, Arkansaw, Foster, Brackett,
Downsville, Weston, and Menomonie Airport.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 41 and 86.
 U.S. Highway 53 between mile markers 86 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9103 4459 9125 4459 9132 4460 9198
      4469 9214 4477 9213 4514 9170
TIME...MOT...LOC 1218Z 221DEG 38KT 4442 9179 4468 9217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
1 follow-up statement
552 
WWUS53 KMPX 171252
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
752 AM CDT Mon Jun 17 2024

WIC091-171302-
/O.CAN.KMPX.SV.W.0050.000000T0000Z-240617T1315Z/
Pepin WI-
752 AM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Wisconsin.

&&

LAT...LON 4470 9103 4459 9124 4460 9131 4459 9132
      4460 9165 4468 9165 4468 9177 4488 9200
      4514 9170
TIME...MOT...LOC 1252Z 221DEG 38KT 4469 9146 4495 9184 

$$

WIC017-033-035-171315-
/O.CON.KMPX.SV.W.0050.000000T0000Z-240617T1315Z/
Dunn WI-Chippewa WI-Eau Claire WI-
752 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SOUTHEASTERN DUNN...SOUTHWESTERN CHIPPEWA AND EAU CLAIRE
COUNTIES...

At 752 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Altoona to near Menomonie, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Eau Claire, Menomonie, Altoona, Colfax, and Elk Mound around 755 
  AM CDT.
  Lake Hallie and Fall Creek around 800 AM CDT.
  Chippewa Falls around 805 AM CDT.

Other locations impacted by these severe thunderstorms include Cedar
Falls, Caryville, Foster, Brackett, Tainter Lake, Menomonie Airport,
Rock Falls, Hoffman Hills Rec Area, Eau Claire Airport, and Allen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4470 9103 4459 9124 4460 9131 4459 9132
      4460 9165 4468 9165 4468 9177 4488 9200
      4514 9170
TIME...MOT...LOC 1252Z 221DEG 38KT 4469 9146 4495 9184 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:38 AM CDT, 41 minutes earlier. Its key messages:

  • Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
  • Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 6:38 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Showers and thunderstorms ongoing, with elevated storms posing
  a risk for severe hail (1" or more) and damaging wind gusts
  (up to 65 mph).

- Scattered showers & storms over the next few days with an
  increased risk of flooding due to training storms. Exact
  amounts will vary based on orientation of training
  thunderstorms.

&&

.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024

Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.

By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.

Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.

A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 627 AM CDT Mon Jun 17 2024

The strongest line of storms has pushed into western Wisconsin,
where TS could still impact RNH and EAU for a few hours this
morning. Otherwise, mainly light to moderate rain will impact
terminals through much of the day. Cigs will be primarily
MVFR/VFR, but could push down into IFR at times during the day.
Winds will continue to shift more southerly as the frontal
boundary moves north this afternoon. They will generally persist
at 5-10 kts, but will increase in speed and gustiness
overnight. A brief break in rain/clouds will occur overnight
into tomorrow morning before another round of showers/storms
develop tomorrow afternoon.

KMSP...Primarily light rain/showers will impact the terminal
through late this evening. Recent models suggest non-stop light
rain until around 04/05z, but it could become more of an on and
off rain as early as this afternoon. Winds will be 10-15 kts
today, but could be gusting up to 25-30 kts from the south by
tomorrow morning.

/OUTLOOK FOR KMSP/
TUE PM...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
     Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
     Stevens-Swift-Todd.
     Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
     Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
     Washington-Wright.
     Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
     Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Barron-Polk.
     Flood Watch through late Tuesday night for St. Croix.
     Flood Watch until 1 PM CDT this afternoon for Pierce.

&&

DISCUSSION...BED
AVIATION...BED
Hazardous weather outlook, Jun 17, 3:54 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Mon Jun 17 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
354 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms ongoing this morning. Reports of wind gusts up to
40-65 mph have been observed, and the threat will continue until
late this morning. Isolated large hail and flash flooding are
possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed at times this morning
through tomorrow night.

BED

In the hours before

Local storm report, Jun 17, 3:49 AM CDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Tstm Wnd Gst     7 WNW Trimont           43.80N 94.84W
06/17/2024  M63 MPH          Martin             MN   Mesonet

&&

borghoff
Local storm report, Jun 17, 4:05 AM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Tstm Wnd Gst     1 N Welcome             43.68N 94.62W
06/17/2024  M62 MPH          Martin             MN   Mesonet

            Mesonet station MN148 I-90 - Welcome - Mp
            93.7.

&&

borghoff
Local storm report, Jun 17, 4:09 AM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Tstm Wnd Gst     3 ESE Fairmont          43.63N 94.42W
06/17/2024  M67 MPH          Martin             MN   AWOS

            AWOS station KFRM Fairmont AP.

&&

borghoff
Local storm report, Jun 17, 4:28 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Tstm Wnd Gst     1 N Welcome             43.68N 94.62W
06/17/2024  M62 MPH          Martin             MN   Mesonet

            Mesonet station MN148 I-90 - Welcome - Mp
            93.7.

&&

Borghoff
Local storm report, Jun 17, 4:57 AM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
457 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     Tstm Wnd Gst     3 SE Mapleton           43.90N 93.91W
06/17/2024  M59 MPH          Blue Earth         MN   Mesonet

            Mesonet station MN152 T.h.30 - Mapleton - Mp
            146.8.

&&

Borghoff
Local storm report, Jun 17, 5:34 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
534 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     Tstm Wnd Gst     5 SE Twin Lakes         43.51N 93.35W
06/17/2024  M53 MPH          Freeborn           MN   Mesonet

            Mesonet station MN001 I-35 - Twin Lakes - Mp
            1.

&&

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:50 AM CDTSevere Thunderstorm WarningMPXPepin, Pierce40 min
Jun 17, 8:11 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk34 min
Jun 17, 8:45 AM CDTSpecial Weather StatementMPXRusk30 min
Jun 17, 2:53 PM CDTFlood WatchMPXPierce13 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.